Alabama, 2011Damaging Wind in Alabama, August 20, 2011
August 20, 2011 · NWS BMX · 1 event in 1 county or zone
On Saturday, August 20, diurnally driven thunderstorms developed across Central Alabama, initiating along outflow boundaries from the previous day's convection initially. Although the thunderstorms remained below severe limits on this day, isolated damage was reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On Saturday, August 20, diurnally driven thunderstorms developed across Central Alabama, initiating along outflow boundaries from the previous day's convection initially. Although the thunderstorms remained below severe limits on this day, isolated damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 20, 2:15 PM CST, 28 minutes earlier.
Area forecast discussion, Aug 20, 2:15 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
315 PM CDT SAT AUG 20 2011
.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON.
MOSTLY DIURNAL IN NATURE...THEY SHOULD QUICKLY DISSIPATE AROUND
SUNSET. THERE IS AN OLD MCS DIVING SOUTHWARD ACROSS NORTHERN
MISSISSIPPI. WILL JUST HAVE TO WAIT AND SEE HOW IT PROGRESSES
THROUGH THE LATER AFTERNOON HOURS BUT EXPECT IT AT THIS POINT TO
STAY WEST OF THE STATE. WHERE IT HAS NOT RAINED IT HAS BEEN A VERY
HOT DAY WITH HIGHS IN THE MID 90S AND EVEN A FEW UPPER 90S IN THE
WEST.
STILL EXPECTING A SHORTWAVE TO PASS THROUGH THE TENNESSEE VALLEY
TOMORROW AND PUSH A DRIER AIRMASS THROUGH THE STATE WITH SCATTERED
SHOWERS AND THUNDERSTORMS ALONG A BOUNDARY THAT SHOULD PUSH TOWARDS
THE GULF COAST BY TUESDAY NIGHT. IF THERE IS ANY SHOWER/TSTORM
DEVELOPMENT MONDAY OR TUESDAY...IT WILL BE IN THE FAR SOUTHERN
COUNTIES...BUT EVEN DOWN THERE ISOLATED CHANCES AT BEST.
BIGGER QUESTIONS REVOLVE AROUND THE MIDWEEK UPPER WAVE THAT IS
FORECAST TO EJECT OUT OF THE NORTHERN PLAINS AND DIVE SOUTHEASTWARD
ON WEDNESDAY. MODELS ARE HAVING SOME TROUBLE DETERMINING THE
STRENGTH OF THIS FEATURE AND IF IT WILL BE SUFFICIENT ENOUGH TO
CARVE OUT A SHORT TERM PERSISTENT TROUGH OVER THE EASTERN CONUS. AT
THIS TIME IT SEEMS REASONABLE TO KEEP THE CHANCE POPS FOR WEDNESDAY
AND THURSDAY GIVEN THE SHORTWAVE ENERGY AROUND THE SOUTHEAST. STILL
A DECENT SPREAD AMONGST THE VARIOUS LONG TERM MODELS ON HOW THIS
TROUGH WILL AFFECT THE POTENTIAL TRACK OF TROPICAL SYSTEM SCHEDULED
TO APPROACH THE FLORIDA AREA NEXT FRIDAY/SATURDAY. OBVIOUS LOWER
CONFIDENCE IN THE LONG TERM AT THIS POINT.
TEMPERATURES WILL BE TYPICAL FOR AUGUST WITH HIGHS IN THE 90S AND
LOWS IN THE UPPER 60S TO MID 70S.
&&
.AVIATION...
18Z TAF DISCUSSION.
OUTSIDE OF THE AFTERNOON AND OR EVENING SCATTERED CONVECTION...THERE
ARE LITTLE TO NO CONCERNS ABOUT AVIATION THROUGH THE NEXT 12 OR MORE
HOURS. THE CONVECTION COULD OCCUR AT ANY SITE....BUT PROBABLY WILL
HAVE THE BEST CHANCE AT BHM...EET...MGM...OR TOI.
OTHERWISE...ADDITIONAL MVFR FOG MAY OCCUR DURING THE EARLY MORNING
HOURS AT ANY GIVEN SITE DEPENDING ON THE PLACEMENT OF AFTERNOON
CONVECTION AND SOIL MOISTURE CONTENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 70 90 69 90 66 / 20 50 20 10 10
ANNISTON 72 93 72 92 68 / 20 40 20 10 10
BIRMINGHAM 76 93 74 93 71 / 20 40 20 10 10
TUSCALOOSA 75 95 73 94 72 / 20 40 20 10 10
CALERA 74 93 73 93 70 / 20 40 20 10 10
AUBURN 73 91 73 91 71 / 20 40 20 20 20
MONTGOMERY 75 94 74 95 72 / 20 40 20 20 20
TROY 72 93 71 93 70 / 20 30 20 20 20
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
88/17
Hazardous weather outlook, Aug 20, 12:27 PM CST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
127 PM CDT SAT AUG 20 2011
ALZ011>015-017>050-211830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
127 PM CDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
ISOLATED SEVERE STORMS WILL BE POSSIBLE AREAWIDE FROM 1 PM
THROUGH 9 PM. STRONG DAMAGING WIND GUSTS WILL BE THE MAIN THREAT WITH
ANY STORMS THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 20, 12:25 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
125 PM CDT SAT AUG 20 2011
ALZ037-038-047-201900-
CHAMBERS AL-LEE AL-TALLAPOOSA AL-
125 PM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHAMBERS...EASTERN
TALLAPOOSA AND NORTHWESTERN LEE COUNTIES UNTIL 200 PM CDT...
AT 121 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR WEST CHAMBERS...OR 6 MILES EAST OF CAMP HILL...
MOVING SOUTH AT 10 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
OPELIKA...
STURKIE...
WAVERLY...
OAK BOWERY...
ROXANA...
&&
LAT...LON 3262 8534 3260 8576 3289 8570 3293 8547
TIME...MOT...LOC 1825Z 346DEG 9KT 3282 8554
17/KLAWS
Special weather statement, Aug 20, 12:44 PM CST, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT SAT AUG 20 2011
ALZ025-035-036-201915-
CHILTON AL-COOSA AL-SHELBY AL-
144 PM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHELBY...NORTHWESTERN
COOSA AND NORTHEASTERN CHILTON COUNTIES UNTIL 215 PM CDT...
AT 139 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BLUE SPRINGS...OR 6 MILES SOUTHWEST OF TALLADEGA
SPRINGS...MOVING SOUTHEAST AT 5 MPH.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BLUE SPRINGS...
MARBLE VALLEY...
LAY LAKE DAM...
&&
LAT...LON 3289 8659 3311 8667 3317 8649 3314 8648
3313 8646 3312 8646 3311 8649 3310 8643
3298 8634
TIME...MOT...LOC 1844Z 337DEG 3KT 3306 8653
17/KLAWSSpecial weather statement, Aug 20, 12:56 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
156 PM CDT SAT AUG 20 2011
ALZ036-043-201930-
COOSA AL-ELMORE AL-
156 PM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN ELMORE AND SOUTHEASTERN
COOSA COUNTIES UNTIL 230 PM CDT...
AT 153 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR EQUALITY. THIS STORM WAS NEARLY STATIONARY.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
EQUALITY...
NIXBURG...
COTTAGE GROVE...
CENTRAL...
FISHPOND...
&&
LAT...LON 3264 8603 3268 8627 3286 8626 3287 8601
TIME...MOT...LOC 1856Z 274DEG 1KT 3276 8616
17/KLAWS
Special weather statement, Aug 20, 1:08 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
208 PM CDT SAT AUG 20 2011
ALZ027-036-201945-
COOSA AL-TALLADEGA AL-
208 PM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
NORTHERN COOSA COUNTIES UNTIL 245 PM CDT...
AT 207 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR STRICKLAND CROSSROADS...OR 6 MILES WEST OF
STEWARTVILLE. THIS STORM WAS NEARLY STATIONARY.
PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
STEWARTVILLE...
WEOGUFKA...
SYLACAUGA...
UNITY...
GANTTS QUARRY...
&&
LAT...LON 3319 8617 3297 8623 3304 8647 3321 8642
TIME...MOT...LOC 1908Z 283DEG 1KT 3311 8634
17/KLAWS
Special weather statement, Aug 20, 2:35 PM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 PM CDT SAT AUG 20 2011
ALZ024-025-202100-
JEFFERSON AL-SHELBY AL-
335 PM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN SHELBY AND SOUTHERN
JEFFERSON COUNTIES UNTIL 400 PM CDT...
AT 334 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BESSEMER. THIS STORM WAS NEARLY STATIONARY.
PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HOOVER...
HELENA...
PELHAM...
ROSS BRIDGE...
BLUFF PARK...
&&
LAT...LON 3333 8672 3317 8692 3337 8708 3346 8693
TIME...MOT...LOC 2036Z 312DEG 1KT 3338 8693
17/KLAWS
Thunderstorm Wind, Jefferson
- When
- August 20, 2:43 PM CST
- Where
- Jefferson County, 1.26 mi NNE of Morgan
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- Trained Spotter
- Coordinates
- 33.348, -86.915
The top portion of a tree snapped off and fell onto Hilltop Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Idaho, August 20 to 21, 20111 death · $15,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20 to 23, 2011$282,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, August 20, 2011$170,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Mississippi, August 20 to 24, 2011$112,000 · 55 kt wind · 12 events
- Damaging Winds in Louisiana, August 20, 2011$115,000 · 62 kt wind · 5 events
- Tornado and Hail in Michigan, August 20, 2011$45,000 · EF0 · 22 events
- Damaging Winds in Texas, August 20, 2011$100,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, August 20, 20111 injured · $45,000 · 65 kt wind · 6 events
- Damaging Wind and Lightning Strike in Illinois, August 20, 2011$53,000 · 70 kt wind · 2 events
- Flash Flood and Hail in South Carolina, August 20, 2011$50,000 · 0.75 in hail · 2 events
- Damaging Winds in Georgia, August 20, 2011$22,000 · 52 kt wind · 5 events
- Damaging Wind in North Carolina, August 20, 2011$15,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345029.